I am scheduled to have my BA in a few weeks and I'm a little concerned about the post op medications. I currently take Zoloft for anxiety and after the surgery will be taking Vicodin and Valium. Should I be concerned about a possible interaction between any of these medications. Do I really need all of them or can I take either the Vicodin or Valuim. Stopping to Zoloft is not an option as I have severe anxiety when I don't take it.
Breast Augmentation Postop Meds?
Doctor Answers (6)
Postoperative Medications After Breast Augmentation: A Guide for Patients
Many plastic surgeons prescribe Valium and Vicodin after breast augmentation. Valium is used to relax patients and to minimize muscle spasm of the pectoralis muscle. Breast implants are frequently placed beneath this muscle in the augmentation procedure. Vicodin is one of several different pain medications used to make the recovery easier. If you currently take Zoloft, antidepressive medications, or other medicines for anxiety, sleep or pain relief, please discuss these with your doctor. You do not want complications from overmedication. Your surgery medicines may need to be adjusted. If my patient takes Zoloft as a baseline medicine, I will avoid Valium due to a cumulative effect of both of these medications together. Hope this helps!
Web reference: http://www.drbresnick.com/breast-augmentation-los-angeles/
Breast Augmentation Post Op meds and Zoloft
It is common after a breast augmentation to have prescribed pain medication (most often vicodin or percocet) and a muscle relaxant (valium, soma, etc) The valium relaxes the muscle which may spasm from being stretched by the implant. In most cases any medication you have been on regularly for anxiety would be continued. It is always important to discuss your medications with your surgeon and/or ask your pharmacist about any drug interactions. You most likely will only need to take the vicodin for a few days and may not even need the valium. Consult your doctor for instructions on when, how, and what dose he or she recommends for your medications.
When you pre-op make sure you talk to your surgeon about the medications you are currently taking that is extremely important.
You might also like...
Medications after breast reduction
If your Zoloft is necessary for anxiety and you are uncomfortable without it you should stay with the medication. Vicodin is a narcotic pain medication, and Valium (which we do not use) is a muscle relaxant which can be used as needed, or not at all depending on how you feel during recovery. Sometimes Tylenol alone and ice will suffice. Keep in mind the synergistic effect of your medications, especially with alcohol, and take them as needed with care.
Web reference: http://www.peterejohnsonmd.com
Post operative Medications for Breast Augmentation
I typically prescribe Valium and Vicodin after breast augmentation. Valium is a muscle relaxer and a significant component of the pain after surgery is due to muscle spasm which the Valium reduces.Vicodin is a pain medication and while it does not reduce the root cause of the pain it ameliorates the discomfort. The two meducations work together but do different things.
Your pharmacist will be the best resource for this question. Mood elevators are commonly taken, and when patients taking them have surgery, they will usually be offered pain meds, and sometimes muscle relaxants.
The vicodin is given for pain relief. The valium is for muscle tightness that can occur after the implant is placed under the muscle. It is not necessary for you to take either one. They are provided for use as needed. Most patients use some pain medicine, many use a muscle relaxant.
Thanks for your question and best wishes.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.